MAUDE Adverse Event Report: GLOBUS MEDICAL, INC. CREO; CREO 5.5, 9.5X100MM POLYAXIAL SCREW

GLOBUS MEDICAL, INC. CREO; CREO 5.5, 9.5X100MM POLYAXIAL SCREW
Model Number 5119.1910
Medical Device Problem Code Product Quality Problem (1506)
Health Effect - Clinical Code Spinal Column Injury (2081)
Date of Event 12/06/2023
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that a revisions surgery was was performed to replace creo screws that were found broken post operatively.
 
Additional Manufacturer Narrative
This report is being resubmitted for an incident that occurred earlier.Two 5119.1910 "creo 5.5, 9.5x100mm polyaxial screws", cocr hex-ended rod sections, and one 124.962 revere rod-to-rod connector were returned for evaluation.The initial surgery in (b)(6) 2019 was an l3-pelvis posterolateral gutter fusion comprised of six creo 5.5, 8.5x90mm polyaxial screws, four creo 5.5, 9.5x100mm polyaxial screws, bilateral redundant (quad) 5.5 cocr hex-end rod sections, and bilateral 124.962 revere rod-to-rod connectors.X-ray imaging taken during a follow up evaluation in (b)(6) 2023 showed the construct did not achieve fusion and both iliac screws on the right side had failed; one creo 5.5, 9.5x100mm screw head dissociated from the screw shank and the remaining creo 5.5, 9.5x100mm screw shank head fractured inside the screw head.A revision surgery on (b)(6) 23 was completed to cut both rods on the right side between the rod-to-rod connector and the l5 pedicle screw and remove the dissociated screw heads.The right rod-to-rod connector was also removed due to a dissociated set screw.A review of the provided ap and oblique x-ray images showed a quad rod construct comprised of medial rods that spanned the l4 and l5 vertebrae to the inferior set of iliac screws.Lateral rods anchored by the superior iliac screws and rod-to-rod connectors were attached directly to the l3 pedicle screws.The inferior right iliac screw was shown to be dissociated from the corresponding screw head with the screw head still attached to the medial right rod and the screw shank embedded in the right iliac crest.The right medial rod appeared to remain anchored to the right l4 and l5 pedicle screws.Also shown was the superior right iliac screw fractured at the neck of the screw shank with the corresponding screw head likewise attached to the lateral right rod.The caudal ends of both rods on the right side appeared elevated relative to the corresponding iliac screw shanks.Cement was used in the l3 and l4 vertebral bodies with a minimal amount used in the l5 vertebra.The right rod-to-rod connector was upside-down with one of the set screws dissociated from the connector body.Visual inspection of the screw head and fractured screw shank head found there was a section of the cocr hex-end rod tightened into the screw head by a creo 5.5 locking cap.Extensive signs of damage to the top of the locking cap and the top and sides of the tulip were evident.Inspection of the base and underside of the screw head found the fractured screw shank head retained within the clamp.The clamp was found fully deployed and protruding through the bottom of the screw head, which is typical for a locked screw.Orientation of the screw shank head and fracture plane indicate the screw head was positioned at a severe angle relative to the screw shank.During disassembly, biomaterial was found lodged between the rod and the rod slot of the screw head and around the saddle wedging the material between the saddle and the screw head.Visual inspection of the dissociated screw head found it remained assembled to a section of cocr rod with the locking cap tightened.The majority of the screw head showed wear and damage similar to the first screw head.Microscopic inspection of the underside of the screw head found deformation on the bottom surface of the screw head in addition to score marks and linear wear patterns in the interior of the clamp.Despite being assembled with the locking cap and rod, the clamp was found to be only partially deployed, which is typical when a screw is only partially locked.Compared to the fractured screw head, a greater degree of bony biomaterial was found lodged between the rod and the screw head rod slot and wedged between the outside of the saddle and the screw head.The surgeon placed and removed the screws at l3-l5, pre-packed cement, and re-inserted the screws.The medial rods were placed first from l4-ilium, and then lateral rods were placed in the superior screws and manually bent in-situ to bow laterally outward to the superior iliac screws.The iliac screw screw head appeared severely angulated and the superior right iliac screw appeared to have breached the anterior aspect of the pelvic bone.Further discussion found the patient was receiving radiation treatment for cancer.Fracture and dissociation are indicative of high forces or repetitive stresses being placed on the screws and a lack of fusion over time.The orientation of the fractured screw head and score marks in the clamp of the dissociated screw head are consistent with exposure to high forces when oriented at an angle greater than design specifications of the implant.It is also possible the screws failed due to the presence of boney tissue that resulted in increased interference between the rod and screw head, which may have prevented the rod from advancing the saddle sufficiently far to fully lock the screw head and contributed to the dissociation.It is unclear exactly how the dissociation of the set screw from the rod-to-rod connector is related to the fracture of the right iliac screws with regard to any affect they may have had on each other during failure.However, it is unknown exactly how this failure may have occurred or which factors were the primary contributors to the failure.The dissociated and fractured screw shanks were not returned for evaluation, so the damage sustained by each screw is not completely known.The surgical and post-operative conditions cannot be replicated, therefore no determinations can be made as to the cause of the reported issue.The following sections are been updated: b4, e1, h2, h6, h10.

Brand Name
CREO
Common Device Name
CREO 5.5, 9.5X100MM POLYAXIAL SCREW
Manufacturer (Section D)
GLOBUS MEDICAL, INC.
2560 general armistead avenue
audubon PA 19403
Manufacturer (Section G)
GLOBUS MEDICAL, INC.
2560 general armistead avenue
audubon PA 19403
Manufacturer Contact
daniel paul
2560 general armistead avenue
audubon, PA 19403
6109301800
MDR Report Key18827093
Report Number3004142400-2024-00003
Device Sequence Number7879388
Product Code MNH
UDI-Device Identifier00889095105612
UDI-Public00889095105612
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K124058
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2023
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 03/02/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number5119.1910
Device Lot NumberJJR216HJ/BAS632FK
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/18/2023
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 12/06/2023
Initial Report FDA Received Date03/04/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/04/2014
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age58 YR
Patient SexMale
Patient RaceWhite